Dear Reader,

Imagine this scenario…

It’s the middle of the night.  Sleep came easy for you like it almost always does. What you don’t know is this is the last night you’ll sleep easy for years to come.  The phone rings on the nightstand next to your spouse’s side of the bed and you’re both jolted awake from the last peaceful dream you’ll ever have.

“Hello?” Your spouse says groggily into the phone.

You can’t hear what the person on the other end is saying, but you can tell they are all business.

“Oh my God.” Your spouse says—and now they’re turning on the light, sitting bolt upright, and you can tell something is very wrong.  Your heart skips a beat and then, as if to make up time, starts a double step in your chest.

“Yes. I understand. We’re coming now; we’ll be there as soon as we can.”  They hang up the phone.

“What’s happened?” You ask, and you can’t quite control the quiver in your voice.  “Honey, what’s wrong.”

Your spouse is still clutching the phone in their hand; they look at it as if not quite sure why it’s there, then slowly set it down and turn to look at you.

All of a sudden you’re sure you don’t want to hear what they’re about to say.

“It’s Josh. He was at a party and…well, umm…he, well, it looks like he took some sort of drug. They think it was fentanyl, and he overdosed.”

Your hands go to your mouth, and you gasp, or at least you think you do because all of a sudden, it doesn’t feel like you can breathe at all.

“He’s alive.” Your spouse says as if the words might help you breathe again, and they do a little.

“He’s alive, but he’s in critical condition and…” This time, it’s your spouse’s voice that breaks as they gasp in a breath of air, “he’s in a coma, and they aren’t sure if he’s going to make it. We need to get to the hospital right now.”

This is every parent’s worst nightmare, one that most never imagine will happen to their children.  Unfortunately, every year, thousands of parents get calls just like this.

Recently, border patrol agents in California made a bust of over 3.5M in fentanyl pills, and the Feds have arrested more than 20 people from California to DC in a fentanyl distribution ring after a two-year investigation that started with the fatal overdose of a young mother in Washington.

This multi-agency investigation uncovered a plot to flood the District of Columbia with pills containing fentanyl but labeled to look like legally manufactured oxycodone.

I commend all members of this multiagency task force for working so hard to keep our community safe from this dangerous drug, but this is only the tip of a deadly iceberg.

According to the DEA, Fentanyl is the single most lethal drug threat our nation has ever encountered. It’s everywhere, from large metropolitan areas to rural America; there is no community safe from this poison.  The best way to fight it is to take every opportunity to spread the word to prevent fentanyl-related overdose deaths and poisonings from claiming more lives.

As parents, grandparents, and leaders in our community, we have a responsibility to make sure our young people know the dangers these drugs pose.

Fostering an open and non-judgmental line of communication is paramount. They need to feel comfortable discussing any issue or concern they may have. Then you want to educate them. They need to understand that Fentanyl is 50 to 100 times more potent than morphine and about 50 times more potent than heroin. This means even a tiny amount comes with a huge risk of overdose.

Fentanyl acts quickly, leading to a rapid onset of respiratory depression where breathing becomes slow and shallow and eventually leads to respiratory failure, which is often fatal.

There is a narrow margin between a therapeutic dose and a lethal dose. This is why only a skilled pain management practitioner should administer fentanyl. Someone consuming fentanyl for recreational purposes gambles with their life doing so.

Illicitly manufactured fentanyl is often mixed with other drugs, such as heroin or cocaine, without the user’s knowledge. This combination is all too often a lethal cocktail, and the person, out to find a good time, ends up in the morgue instead.

If you do not die the first time you encounter this drug, you risk addiction, which is particularly challenging to overcome. Due to fentanyl’s potency, withdrawal symptoms are severe and often require medical assistance to overcome.  Detoxing from a drug like this is not an easy process.

Drug overdose is so tragic in part because it is so preventable.  I urge you to share the information in this blog with your friends and loved ones. Having a frank conversation with your children or the young people you care about might just save a life.

Until next time, please be safe out there,

Sincerely,

Paul Samakow

Attorney Paul Samakow

703-761-4343 or 301-949-1515

WordPress Video Lightbox Plugin